|suspending meds for 30 days till COBRA updates
Mar 21, 2010
I found out that I was HIV+ in Nov. 2008. Around that time I had a vl=81400 and CD4=118. I suspect that I had been unknowingly infected for some 8-10 years or so. Anyway, after receiving my diagnosis in 11/08, I soon began meds in 02/09. I was lucky enough to be a participant in a clinical study involving Isentress and Atazanvir (2 pills each, twice daily). At the start of my treatment my vl=97900 and CD4=138. In less than 2 months, my vl became undetectable and my CD4 rose to 194 (213 was highest achieved). The study was originally supposed to last for 2 years; but was unfortunately discontinued after 1 year of treatment. Last results: vl=UD, CD4=167.
Around the same time, I lost my job and am waiting to begin COBRA so that I might start paying for my meds. I found out today, that it takes approx. 30 days for Cobra to kick in, and I only have 1 weeks worth of current trial meds available before leaving the study. My doctor has written me new Rx's for Isentress and Truvada. I also have an appoinment with a social case worker to assist me in obtaining financial help going forward. I understand that I will have to pay out-of-pocket (full retail) for my new scripts for at least the first month (total $2300). I simply do not have this considering I'm currently unemployed.
Question: Considering my history, current vl and CD4, how terrible would it be if I simply stopped taking any meds until my insurance was re-instated (approx. 1-month)?
I have done some research and feel that I would be ok in regards to developing resistance. However, I'm not sure considering my CD4 is still < 200. I haven't spoken to my HIV specialist about this idea yet; but plan to do so this week. Any suggestions?
Thanks for all you do. This site is invaluable.
| Response from Dr. Holodniy
I can certainly understand the financial squeeze on you regarding your meds. Although it is not the optimal decision, stopping for 30 days is unlikely to affect any future HIV med regimens being able to get you back to undetectable and I agree, development of resistance would be unlikely. A couple of things to point out. First, make sure you at least are taking bactrim or septra once daily to protect you from serious opportunistic infections. That should be relatively cheap to continue. Second, you may suffer from a viral load rebound syndrome, where you might develop flu like symptoms or fever after discontinuing HIV meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.